Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Bismarck, ND

July 15, 2001Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2001, 4:38 PM MDT for Hettinger County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 2001, 4:38 PM MDT (22:38 UTC)
Expired
Jul 15, 2001, 5:45 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 152238
SVRBIS

NDC041-152345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 545 PM MDT

* AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BENTLEY...OR ABOUT 54
  MILES SOUTHEAST OF DICKINSON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTLEY AT 455 PM MDT
  BURT...MOTT AT 500 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4621 10228 4621 10206 4661 10208 4662 10241

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 2:35 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN JUL 15 2001

...UPDATED FOR FLASH FLOOD WATCH...

ALL 3 MODELS INITIALIZED A VORT MAXIMA IN NORTHWEST SD. ETA/AVN MOVED
IT TO NEAR KBIS BY 18Z WHILE NGM HELD IT BACK OVER SOUTHWEST ND. MAX
IS ILL DEFINED AND HARD TO PICK OUT ON WATER VAPOR SATELLITE...BUT
BEST PLACEMENT BASED ON RADAR WOULD BE SOMEWHERE BETWEEN THE ABOVE 2
SCENARIOS. WITH THAT WILL LEAN TO ETA/AVN...BUT THEY ARE ONLY IN
AGREEMENT UNTIL THIS EVENING...THEN STRAY ENOUGH TO INFLUENCE THE
FORECAST POPS. AVN WRAPS SURFACE FEATURE UP MORE OVER WESTERN ND AND
BULLSEYES QPF THERE...WHILE ETA KEEPS MORE OF AN OPEN WAVE AND PULLS
HIGH AMOUNTS OF QPF THROUGH THE BISMARCK CWA. I SEE NO GOOD REASON
TO GO WITH EITHER MODEL COMPLETELY...SO WILL COMPROMISE AND BLANKET
THE CWA WITH POPS THROUGH MONDAY MORNING...ENDING SW TO NE ON
MONDAY. AS FOR SEVERE WEATHER TONIGHT...HIGH DEWS ACROSS ND
NOW...+60 WITH A LOT OF CONVECTIVE DEBRIS CLOUD LEFT BEHIND ONGOING
CONVECTION. AM THINKING THAT RISK IS GOING MORE TO HEAVY RAIN IN
SOUPY AIR...AND THAT SEVERE RISK IS DECREASING. IF CLEARING CAN WORK
IN BY LATE AFTERNOON THE RISK OF SEVERE WILL INCREASE AGAIN.

NEXT SYSTEM IN LATER TUESDAY IN CONTINUED SOUTHWEST FLOW...AS
H5 LOW MEANDERS OVER THE NORTHERN US/SOUTHERN CANADIAN ROCKIES. AS
H5 LOW PUSHES EAST ND REMAINS IN SW FLOW ALOFT WITH A CONTINUED
CHANCE FOR THUNDERSTORMS. AS FAR AS TEMPERATURES...MAV AND FWC ARE
IN GOOD AGREEMENT ALL EXCEPT ISN ON MONDAY HIGH AND BIS ON TUESDAY
HIGH.

TRAINING OF CELLS OVER SIOUX AND EMMONS COUNTY...FLASH FLOOD WATCH
TONIGHT.

.BIS...FLASH FLOOD WATCH FOR SIOUX AND EMMONS COUNTIES IN SOUTH
       CENTRAL ND TONIGHT...NDZ045-046.

JP MARTIN

In the hours before

Special weather statement, Jul 15, 11:09 AM MDT, 5 hours 29 minutes before
NDZ001-009-151910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1209 PM CDT SUN JUL 15 2001

LOCAL RADAR INDICATES AN AREA OF RAIN SHOWERS PERSISTING OVER
EASTERN DIVIDE AND WILLIAMS COUNTIES THIS AFTERNOON. PRECIPITATION
FROM THIS ACTIVITY WILL BE GENERALLY LIGHT...WITH SOME PERIODS OF
MODERATE RAIN POSSIBLE. THE SHOWERS CAN BE EXPECTED TO CONTINUE
OVER THE NEXT COUPLE OF HOURS.

THOMSON
Local storm report, Jul 15, 4:15 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

515 PM CDT SUN JUL 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    4 SE SELFRIDGE            ND   FLOOD

07/15/01   SIOUX                          SHERIFF CLOSING HIGHWAY

                                          6 DUE TO WATER OVER THE

                                          ROAD AND RISING

                                          QUICKLY. MANY SECONDARY

                                          ROADS FLOODED. REPORTED

                                          BY LAW ENFORCEMENT

                                          OFFICIAL.

0510 PM    4 SE SELFRIDGE            ND   FLOOD

07/15/01   SIOUX                          EVENT DURATION 180

                                          MINUTES. BISMARCK

                                          DOPPLER RADAR ESTIMATES

                                          6.60 INCHES OF RAIN.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:18 PM MDTSevere Thunderstorm WarningBISSioux57 min
Jul 15, 2:50 PM MDTFlash Flood WarningBISEmmons, Sioux4 hr
Jul 15, 4:13 PM MDTTornado WarningBISEmmons47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.